Diarrhea After Kidney Transplantation: A New Look at a Frequent Symptom
Aulagnon, Florence1,2; Scemla, Anne1,2; DeWolf, Susan3; Legendre, Christophe1,2,4,5,6; Zuber, Julien1,2,3,4,6,7
Diarrhea is a frequent but overlooked complication of kidney transplantation. Diarrhea is repeatedly neglected, often considered by patients and clinicians an unavoidable side effect of immunosuppressive regimens. It is, however, associated with a significant impairment in life quality. Severe and chronic posttransplant diarrhea may lead to dehydration, malabsorption, rehospitalization, immunosuppression, noncompliance, and a greater risk of graft loss and death. There is thus a need to optimize and standardize the management of posttransplant diarrhea with consistent diagnostic and therapeutic strategies. A recent study has suggested that the increased sensitivity of molecular tools might help in early pathogen identification and guidance of antimicrobial treatment. Most bacterial and protozoan infections are readily curable with appropriate antimicrobial agents; cryptosporidiosis and C. difficile infections may however be complicated by relapsing courses. In addition, identification of enteric viral genomes in stool has further reduced posttransplant diarrhea of unknown origin. Chronic norovirus-related posttransplant diarrhea, arising from the interplay of the virus and immunosuppressive drugs, has emerged as a new challenge in the field. Prospective and controlled studies are necessary to evaluate the efficacy and safety of innovative anti-norovirus therapeutics, as well as optimal immunosuppressive regimens, to enable viral clearance while preventing rejection and donor-specific antibody formation. This review seeks to provide a basis for the design of future clinical prospective studies.
Copyright © 2014 by Lippincott Williams & Wilkins
Sent with Reeder
Enviado desde mi iPad